Nevada, 2012Heavy Snow in Nevada, January 21, 2012
January 21, 2012 · NWS LKN · 3 events in 3 counties and zones
A winter storm brought 4 to 8 inches of snow in the valleys and over a foot in the mountains to portions of eastern Nevada.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A winter storm brought 4 to 8 inches of snow in the valleys and over a foot in the mountains to portions of eastern Nevada.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before the first event at Jan 20, 4:06 PM PST, 8 hours 54 minutes earlier.
Area forecast discussion, Jan 20, 4:06 PM PST, 8 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
406 PM PST FRI JAN 20 2012
.SYNOPSIS...A STRONG PACIFIC STORM WILL CROSS THE GREAT BASIN FRIDAY
NIGHT THROUGH SATURDAY NIGHT PRODUCING HEAVY SNOWS IN THE MOUNTAINS
ALONG WITH STRONG GUSTY WINDS. SNOWS MAY ACCUMULATE IN THE VALLEYS
AFFECTING TRAVEL. A BRIEF BREAK WILL OCCUR SUNDAY BUT ANOTHER STORM
LOOMS ON THE HORIZON MONDAY. WINTER HAS RETURNED TO THE SILVER STATE.
&&
.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT. REGIONAL RADAR AND
SURFACE OBSERVATIONS INDICATING PATCHY WARM RAIN SHOWERS MOVING EAST
ACROSS CENTRAL AND NORTHERN NEVADA. VISIBLE SATELLITE INDICATES
THICKEST CLOUDS IN THE NORTHERN PART OF CWFA AND MORE PATCHY SOUTH.
ALSO...WAVE CLOUDS QUITE PREVALENT OVER ENTIRE REGION...INDICATIVE
OF STRONG WINDS ALOFT.
CONDITIONS WEST OF THE REGION IN THE SIERRA ALSO SHOW EXTREMELY WARM
AND MOIST CONDITIONS ALOFT WITH LIGHT TO MODERATE RAINS IN THE
HIGHER ELEVATIONS. SOUTH PRE-FRONTAL WINDS PREVAIL OVER THE ENTIRE
GREAT BASIN. TEMPERATURES ARE COLDER IN SOUTHEAST OREGON AND WINDS
THERE ARE BEGINNING TO SHOW SIGNS OF THE GUSTINESS EXPECTED HERE
TOMORROW. SHORT WAVE AND ASSOCIATED COLD FRONT EXPECTED THROUGH
SATURDAY MORNING.
NAM12 SEEMED TO HAVE THE BEST HANDLE ON THE INITIAL CONDITIONS AND SO
USED IT AS BASIS FOR QPF AND WINDS.
HAVE CANCELED THE WINTER STORM WATCH PREVIOUSLY IN EFFECT AND ISSUED
A WINTER STORM WARNING FOR ALL BUT HUMBOLDT AND EASTERN ELKO COUNTIES
AS CONFIDENCE IS HIGH THAT CRITERIA WILL BE MET ABOVE 6000 FEET.
BELOW 6000 FEET...LOOK FOR RAIN/SNOW MIX UNTIL LATER TONIGHT WHEN IT
TURNS TO SNOW. SOME ACCUMULATIONS EXPECTED ON VALLEY FLOORS, BUT
GIANT ACCUMULATIONS STILL EXPECTED ABOVE 7000 FEET.
AS JET STREAK PASSES OVER SOUTHERN NYE COUNTY...A LITTLE INSTABILITY
WILL DRIVE SOME POSSIBLE THUNDER MAY OCCUR SATURDAY AFTERNOON
ENHANCING LOCALIZED ACCUMULATIONS BRIEFLY. MAY SEE SOME SNOW BANDING
AS COLDEST AIR ALOFT MOVES OVERHEAD SATURDAY AFTERNOON. IF SO...IT
WILL BE OVER NORTHERN NYE AND WHITE PINE COUNTIES MOST LIKELY.
AS SHORT WAVE AND JETLET PASS OUT EAST...SNOW WILL TERMINATE
ABRUPTLY SATURDAY NIGHT...AND WINDS WILL DECREASE.
ISSUED WIND ADVISORY FOR HUMBOLDT AND EASTERN ELKO COUNTIES FOR
SATURDAY. FOR REMAINDER OF AREA MENTIONED HIGHER WINDS IN WINTER
STORM WARNING.
.LONG TERM...SUNDAY MORNING THROUGH NEXT FRIDAY. NEAR-ZONAL FLOW
SUNDAY MORNING WITH THE CWA GETTING A BRIEF BREAK BETWEEN STORM
SYSTEMS. THERE WILL HOWEVER BE A MODERATELY STRONG FLOW ALOFT
SUNDAY MORNING WITH SOME LIGHT TO MODERATE OMEGA AND VORTICITY
COMBINING WITH LINGERING LOW LEVEL MOISTURE. THIS COULD RESULT IN
SOME MAINLY MOUNTAIN SHOWERS OVER NORTHERN AND PORTIONS OF CENTRAL
NEVADA. ANOTHER SYSTEM MOVES INTO THE REGION FROM THE NORTHWEST
SUNDAY AFTERNOON BRINGING MORE SNOW TO THE REGION. WHILE MODELS ARE
IN GENERAL AGREEMENT WITH THE FLOW ALOFT...THERE REMAIN SOME
DISCREPANCIES AS TO WHERE THE GREATEST FRONTOGENESIS WILL SET UP
SUNDAY NIGHT INTO MONDAY AS THE SYSTEM MOVES THROUGH. AT THIS TIME
IS LOOKS LIKE VALLEY AREAS WILL RECEIVE BETWEEN A TRACE AND TWO
INCHES OF NEW SNOW...WITH MOUNTAINS GETTING BETWEEN TWO AND FIVE
INCHES OF NEW SNOW BY MONDAY AFTERNOON. SHOWERS DIMINISH ACROSS THE
WEST MONDAY AFTERNOON BUT LINGER ON INTO THE EVENING ACROSS EASTERN
AREAS. COLD DRY AIR MOVING IN FROM THE NORTH LATE MONDAY NIGHT
THROUGH TUESDAY AFTERNOON WILL RESULT IN A SIGNIFICANT DROP IN
TEMPERATURES...ESPECIALLY WITH FRESH SNOW ON THE GROUND. A LITTLE
WARMING WEDNESDAY THROUGH FRIDAY WITH JUST A SLIGHT CHANCE TO CHANCE
OF SHOWERS TO AREAS NORTH OF I80.
&&
.AVIATION...RAIN SHOWERS WILL SPREAD INTO THE REGION FROM THE
NORTHWEST THIS EVENING AT KWMC AND KEKO...REACHING KELY AND KTPH
EARLY SATURDAY MORNING. CEILINGS AND VISIBILITIES WILL LOWER ACROSS
THE REGION SATURDAY MORNING INTO THE AFTERNOON AS SHOWERS TRANSITION
TO SNOW. PERIODS OF MODERATE TO HEAVY SNOWFALL ARE POSSIBLE SATURDAY
AT ALL TAF SITES. NOT EXPECTING MUCH IF ANY SNOW ACCUMULATIONS AT
KWMC...KEKO OR KTPH HOWEVER. KELY HAS THE BEST CHANCE OF LOW IFR
CONDITIONS SATURDAY...WITH A COUPLE INCHES OF NEW SNOW LIKELY
BETWEEN 18Z SATURDAY...AND 00Z SUNDAY. GUSTY WINDS WILL ALSO BE A
CONCERN...WITH THE STRONGEST WINDS FROM 18Z SATURDAY ON INTO THE
EARLY EVENING. GUSTS AS STRONG AS 35 TO 45 KNOTS WILL BE POSSIBLE
SATURDAY AS THE FRONT MOVES THROUGH THE REGION. WIND AND SNOW AT
KELY COULD LEAD TO PERIOD OF REDUCED VISIBILITY IN BLOWING SNOW.
&&
.LKN WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING FROM 1 AM TO 7 PM PST SATURDAY FOR NORTHERN
ELKO COUNTY...NORTHERN LANDER COUNTY AND NORTHERN EUREKA
COUNTY...NORTHERN NYE COUNTY...RUBY MOUNTAINS/EAST HUMBOLDT
RANGE...SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY...
SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY...WHITE PINE COUNTY.
WIND ADVISORY FROM 7 AM TO 7 PM PST SATURDAY FOR EXTREME EASTERN
ELKO COUNTY...HUMBOLDT COUNTY.
&&
98/96/96
Hazardous weather outlook, Jan 20, 4:53 AM PST, 20 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
453 AM PST FRI JAN 20 2012
NVZ030-211300-
HUMBOLDT COUNTY-
453 AM PST FRI JAN 20 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
NEVADA.
.DAY ONE...TODAY AND TONIGHT.
ANOTHER STRONG STORM SYSTEM WILL BE ENTERING HUMBOLDT COUNTY LATE
THIS AFTERNOON. RAIN IS EXPECTED IN THE VALLEYS AS SNOW LEVELS
WILL BE ABOUT 6500 FEET.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
AS A COLD FRONT BEGINS TO GET ORGANIZED EARLY SATURDAY
MORNING...SNOW LEVELS WILL BE LOWERING TO AROUND 5000 FEET. A RAIN
AND SNOW SHOWER MIX IS EXPECTED BELOW THIS LEVEL. SHOWERS WILL
TAPER OFF LATE SATURDAY AFTERNOON AND TEMPERATURES WILL DIP INTO
THE TEENS BY SUNDAY MORNING.
THE NEXT STORM SYSTEM WILL BEGIN SPREADING SOME SHOWER ACTIVITY
INTO WESTERN HUMBOLDT COUNTY BY MIDDAY SUNDAY. ANOTHER COLD FRONT
WILL MOVE THROUGH SUNDAY NIGHT THROUGH EARLY MONDAY MORNING AND SEVERAL
INCHES OF SNOW ARE POSSIBLE DOWN TO THE VALLEY FLOORS.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.
NVZ013-031-032-034>037-211300-
NORTHERN NYE COUNTY-NORTHERN ELKO COUNTY-
SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY-
RUBY MOUNTAINS/EAST HUMBOLDT RANGE-WHITE PINE COUNTY-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
453 AM PST FRI JAN 20 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
NEVADA...NORTH CENTRAL NEVADA...NORTHEAST NEVADA AND SOUTH
CENTRAL NEVADA.
.DAY ONE...TODAY AND TONIGHT.
SHOWERS WILL BE TAPERING OFF THIS MORNING ACROSS EASTERN NEVADA.
ANOTHER STRONG STORM SYSTEM WILL BE ENTERING EASTERN AND CENTRAL
NEVADA THIS EVENING. SNOW LEVELS WILL START OUT HIGH SO RAIN IS
EXPECTED IN THE VALLEYS. SNOW LEVEL WILL LOWER TO AROUND 6500 FEET
BY MIDNIGHT AND SOME LIGHT SNOW ACCUMULATION CAN BE EXPECTED
ABOVE THAT LEVEL.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
AS A COLD FRONT BEGINS TO GET ORGANIZED EARLY SATURDAY
MORNING...SNOW LEVELS WILL BE LOWERING TO THE VALLEY FLOORS BY LATE
AFTERNOON. A STRONG COLD FRONT WILL BE MOVING THROUGH THE GREAT
BASIN AND SIGNIFICANT SNOWFALL IS EXPECTED ABOVE 600O FEET...WITH
A FEW INCHES BELOW 6000 FEET. SHOWERS WILL TAPER OFF IN THE
EVENING AND TEMPERATURES WILL DIP INTO THE TEENS BY SUNDAY
MORNING.
THE NEXT STORM SYSTEM WILL BEGIN SPREADING SOME LIGHT SHOWER ACTIVITY
ACROSS THE AREA BY SUNDAY EVENING. ANOTHER COLD FRONT WILL MOVE
THROUGH MONDAY AND SEVERAL INCHES OF SNOW ARE POSSIBLE DOWN TO
THE VALLEY FLOORS.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.
NVZ033-211300-
EXTREME EASTERN ELKO COUNTY-
453 AM PST FRI JAN 20 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
NEVADA.
.DAY ONE...TODAY AND TONIGHT.
SHOWERS WILL BE TAPERING OFF THIS MORNING ACROSS EASTERN NEVADA.
ANOTHER STRONG STORM SYSTEM WILL BE ENTERING EXTREME EASTERN ELKO
COUNTY AFTER MIDNIGHT. SNOW LEVELS WILL START OUT HIGH SO ONLY
SPRINKLES ARE EXPECTED BY DAYBREAK SATURDAY.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
AS A COLD FRONT BEGINS TO GET ORGANIZED EARLY SATURDAY
MORNING...SNOW LEVELS WILL BE LOWERING TO AROUND 5000 FEET BY LATE
AFTERNOON. A STRONG COLD FRONT WILL BE MOVING THROUGH EASTERN NEVADA AND
LIGHT SNOWFALL IS EXPECTED. SHOWERS WILL TAPER OFF IN THE EVENING
AND TEMPERATURES WILL DIP INTO THE TEENS BY SUNDAY MORNING.
THE NEXT STORM SYSTEM WILL BEGIN SPREADING SOME LIGHT SHOWER ACTIVITY
ACROSS THE AREA BY DAYBREAK MONDAY. ANOTHER COLD FRONT WILL MOVE
THROUGH MONDAY AND SEVERAL INCHES OF SNOW ARE POSSIBLE DOWN TO THE
VALLEY FLOORS.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.
Heavy Snow, N Elko Cnty
- When
- January 21, 1:00 AM PST to 2:00 PM PST
- Where
- N Elko Cnty forecast zone
- Reported by
- SNOTEL
- Coordinates
- 41.146, -115.358 (the zone’s center; the record gives no point)
A winter storm brought 4 to 8 inches of snow to the valleys and 12 to 16 inches to the mountains.
Heavy Snow, Ruby Mountains/E Humboldt Range
- When
- January 21, 3:00 AM PST to 4:00 PM PST
- Where
- Ruby Mountains/E Humboldt Range forecast zone
- Reported by
- SNOTEL
- Coordinates
- 40.294, -115.130 (the zone’s center; the record gives no point)
Many SNOTEL sites reported 8 to 10 inches of new snow.
Heavy Snow, White Pine
- When
- January 21, 6:00 AM PST to 5:00 PM PST
- Where
- White Pine forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.442, -114.902 (the zone’s center; the record gives no point)
A winter storm brought 4 to 8 inches of snow to the valleys and 9 to 12 inches in the mountains.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Pennsylvania, January 21, 20122 deaths · 2 injured · 10 events
- Winter Weather in Delaware, January 21, 20121 death · 11 injured · 4 events
- Tornadoes and Flash Flooding in Georgia, January 21, 2012$6.9 million · EF1 · 24 events
- High Wind in California, January 21 to 23, 20124 injured · $600,000 · 86 kt wind · 8 events
- Winter Storm and Flooding in Utah, January 21 to 22, 2012$130,000 · 63 kt wind · 15 events
- Hail and Damaging Wind in Tennessee, January 21, 2012$62,000 · 1 in hail · 5 events
- Dust Storm and Heavy Snow in California, January 21, 2012$55,000 · 55 kt wind · 4 events
- Flash Flood and Hail in Nevada, January 21, 2012$41,000 · 66 kt wind · 6 events
- Flooding in Idaho, January 21, 2012$46,000 · 2 events
- Hail and Damaging Winds in Georgia, January 21, 2012$26,000 · 1.75 in hail · 12 events
- Winter Weather in New Jersey, January 21, 201221 events
- Heavy Snow and Winter Weather in Massachusetts, January 21, 201218 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 354900, 354896, 354902.